Hail, Henry
- When
- April 5, 5:08 PM EST
- Where
- Henry County, Sligo
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -85.320
Afternoon instability combined with an upper level shortwave moving across Indiana and Kentucky to set off afternoon thunderstorms. These thunderstorms produced hail up to golf ball size in north central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Afternoon instability combined with an upper level shortwave moving across Indiana and Kentucky to set off afternoon thunderstorms. These thunderstorms produced hail up to golf ball size in north central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 5, 2:08 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 308 PM EDT MON APR 5 2010 .SHORT TERM (TONIGHT AND TUESDAY)... A WELL DEVELOPED CU FIELD SITS OVER THE FORECAST AREA IN A VERY UNSTABLE ENVIRONMENT WITH ELEVATED CAPES IN THE 1500-2000 J/KG RANGE. A FEW WEAK CELLS HAVE DEVELOPED OVER THE AREA AS OF 1845Z. EXPECT AN APPROACHING SHRT/WV OVER IL/MO TO ENHANCE CONVECTION OVER THE NEXT FEW HOURS INTO THIS EVENING. WE SHOULD SEE MOSTLY A HAIL THREAT WITH THESE STORMS ALTHOUGH BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE AS WELL. CONVECTION SHOULD WANE BETWEEN 0-3Z AS WE LOSE DAYTIME HEATING AND EXISTING CONVECTION MOVES NE OUT OF THE AREA. UPPER LEVEL RIDGING WILL STRENGTHEN TONIGHT OVER THE GULF STATES HELPING TO PUSH CONVECTION FARTHER NORTH AS WELL. THIS RIDGING WILL THEN REMAIN IN CONTROL OF THE AREA...CLEARING SKIES AND KEEPING US DRY FOR THE REMAIN OF THE NIGHT AND TUESDAY. LOW TEMPS TONIGHT SHOULD FALL INTO THE UPPER 50S AND LOW 60S AFTER SKIES CLEAR. HIGHS TOMORROW WILL BE QUITE WARM IN THE LOW TO MID 80S. .LONG TERM (TUESDAY NIGHT - MONDAY)... TUESDAY NIGHT - THURSDAY AN UPPER LEVEL TROUGH WILL BE DIGGING ACROSS THE PLAINS TUESDAY NIGHT WITH A SURFACE LOW MOVING NORTHEAST ACROSS THE UPPER MIDWEST. WARM SOUTHERLY FLOW WILL BE CONTINUING OVERNIGHT. THIS WILL KEEP LOW TEMPERATURES UP IN THE LOWER 60S TUESDAY NIGHT. THE COLD FRONT ASSOCIATED WITH THE LOW WILL BE APPROACHING THE REGION ON WEDNESDAY. MODELS HAVE COME INTO SOMEWHAT CLOSER AGREEMENT WITH THE TIMING OF THIS SYSTEM THOUGH THE GFS IS STILL A BIT FASTER THAN THE ECMWF. SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE WESTERN PORTIONS OF THE FORECAST AREA ON WEDNESDAY. THE COLD FRONT WILL PASS THROUGH DURING THE OVERNIGHT HOURS ON WEDNESDAY INTO THURSDAY. A LINE OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT WITH PRECIPITATION BEING THE MOST WIDESPREAD AFTER MIDNIGHT. DYNAMICS ARE GOOD WITH THIS SYSTEM. HOWEVER...SOUNDING CONTINUE TO INDICATE THAT THERE IS LITTLE INSTABILITY. IT STILL LOOKS LIKE THE BEST CHANCE FOR STRONG TO POSSIBLY A FEW SEVERE STORMS WOULD BE IN WESTERN PORTIONS OF THE FORECAST AREA ON WEDNESDAY EVENING. THE MAIN THREATS FROM ANY STORMS WOULD BE GUSTY WINDS AND HAIL. A FEW SHOWERS COULD LINGER OVER EAST CENTRAL KENTUCKY INTO THE AFTERNOON ON THURSDAY. THERE WILL LIKELY BE A GRADIENT OF TEMPERATURES ON WEDNESDAY WITH AREAS SEEING PRECIPITATION IN REACHING INTO THE LOWER 70S WHILE FARTHER EAST HIGHS WILL BE PUSHING 80. THE COLD FRONT WILL USHER IN MUCH COOLER AIR ON THURSDAY WITH HIGHS STRUGGLING TO REACH 60. FRIDAY - MONDAY THE LOW PRESSURE SYSTEM WILL QUICKLY MOVE OFF TO THE NORTHEAST. HOWEVER IT LOOKS LIKE A LOBE OF ENERGY WILL ROTATE THROUGH THE UPPER LEVEL FLOW ON FRIDAY AFTERNOON. THIS WILL BRING A SLIGHT CHANCE FOR SOME AFTERNOON THUNDERSTORMS...MAINLY OVER THE NORTHEAST. THROUGH THE WEEKEND HIGH PRESSURE WILL REGAIN CONTROL OVER THE AREA WITH RIDGING ALOFT. THIS WILL KEEP US DRY FRIDAY NIGHT THROUGH MONDAY. HIGH TEMPERATURES WILL START OUT IN THE UPPER 50S TO LOWER 60S ON FRIDAY WITH HIGHS BACK INTO THE MID 70S BY MONDAY. LOWS WILL RANGE FROM THE LOWER 40S TO LOWER 50S. && .AVIATION (18Z TAF ISSUANCE)... THE MAIN CONCERN FOR THIS AFTERNOON WILL BE THE DEVELOPMENT OF SCT T-STORMS OVER THE AREA. A WEAK FRONTAL BOUNDARY TO OUR NORTH AND SHRT/WV ENERGY EJECTING WEST FROM MO WILL ACT AS TRIGGERS TO SET OFF CONVECTION THIS AFTERNOON. THERE IS SOME UNCERTAINTY IN THIS FORECAST AS THE FEATURES MAY DRIFT FARTHER NORTH AND INITIATE CONVECTION NORTH OF THE TAF SITES. HOWEVER...CURRENT GUIDANCE AND CUMULIFORM CLOUDS IN OUR AREA LEAD ME TO BELIEVE THAT THE POSSIBILITY OF CONVECTION IS STILL THERE FOR OUR AREA. THEREFORE...WILL CONTINUE VCTS THROUGH THE AFTERNOON HOURS AND REMOVE AS SOON AS CONVECTIVE POTENTIAL LOOKS UNLIKELY...OR UPDATE TAF STATEMENT IF CONVECTION GETS GOING AND LOOKS TO HIT A TAF SITE. BY THIS EVENING HOWEVER...ANY CONVECTION SHOULD BE OUT OF THE AREA. WINDS WILL BE GUSTY OUT OF THE SW THIS AFTERNOON TURNING SOUTHERLY TONIGHT. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........AML LONG TERM.........EES AVIATION..........AML
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 341 PM EDT MON APR 5 2010 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061945- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 341 PM EDT MON APR 5 2010 /241 PM CDT MON APR 5 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS AS AN UPPER LEVEL DISTURBANCE PASSES JUST TO OUR NORTH. THE STRONGEST STORMS WILL CONTAIN HAIL...GUSTY WINDS...BRIEF HEAVY RAINFALL...AND DANGEROUS LIGHTNING. STORMS WILL DECLINE AND MOVE OFF TO THE NORTHEAST AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A POTENT STORM SYSTEM WILL APPROACH THE AREA ON WEDNESDAY AND LAST INTO THURSDAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE OUTLOOK AREA...ESPECIALLY OVERNIGHT WEDNESDAY INTO THURSDAY. THE MAIN THREATS FROM THE STORMS WILL BE GUSTY WINDS...HEAVY RAIN...AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AML/EES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 345 PM EDT MON APR 5 2010 INZ079-KYZ031>043-045>049-053>057-066-067-052145- JEFFERSON IN-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-CASEY KY-LINCOLN KY- INCLUDING THE CITIES OF...MADISON...LA GRANGE...BEDFORD... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...LIBERTY...STANFORD 345 PM EDT MON APR 5 2010 ...SCATTERED STORMS WILL CONTINUE THROUGH EARLY EVENING ACROSS NORTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION... SCATTERED UNORGANIZED STORMS WILL CONTINUE TO POP UP ACROSS SOUTHERN INDIANA...NORTH CENTRAL KENTUCKY ALONG AND EAST OF INTERSTATE 65...AND THE BLUEGRASS REGION THROUGH EARLY EVENING. SOME OF THESE STORMS WILL BECOME STRONG WITH GUSTY WINDS...SMALL PEA TO MARBLE SIZED HAIL...AND BRIEF HEAVY RAIN. THESE STORMS WILL MOVE EAST AROUND 30 MPH AND MAY BRING ISOLATED RAINFALL AMOUNTS OF UP TO ONE HALF INCH UNDER THE STRONGEST STORMS. JSD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
423 PM EDT MON APR 5 2010
INZ076-077-083-084-052045-
CRAWFORD-DUBOIS-ORANGE-WASHINGTON-
423 PM EDT MON APR 5 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...
AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF ENGLISH...AND MOVING NORTHEAST AT
25 MPH. THIS STORM WILL EFFECT NORTHERN CRAWFORD AND ORANGE...AND
EVENTUALLY WASHINGTON COUNTIES.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
THIS STORM WILL BE...
NEAR ENGLISH AROUND 430 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3878 8611 3844 8611 3841 8619 3842 8626
3838 8626 3824 8658 3826 8659 3826 8662
3853 8683 3853 8670 3862 8670 3869 8654
3869 8633 3873 8633 3878 8628 3879 8622
TIME...MOT...LOC 2022Z 242DEG 22KT 3837 8658
JSDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
454 PM EDT MON APR 5 2010
INZ076>078-052130-
ORANGE-SCOTT-WASHINGTON-
454 PM EDT MON APR 5 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...
AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SALEM...AND MOVING NORTHEAST
AT 45 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE...
NEAR SALEM AROUND 500 PM EDT.
NEAR SCOTTSBURG AROUND 520 PM EDT.
THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
29 AND 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3878 8569 3874 8569 3872 8566 3850 8616
3859 8663 3869 8646 3869 8633 3876 8630
3879 8622 3878 8617 3879 8609 3875 8599
3876 8592 3873 8590 3873 8587 3880 8582
3883 8574
TIME...MOT...LOC 2054Z 236DEG 38KT 3859 8614
AMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
527 PM EDT MON APR 5 2010
INZ077-078-052200-
SCOTT-WASHINGTON-
527 PM EDT MON APR 5 2010
...STRONG THUNDERSTORM WITH NICKEL SIZE HAIL...AND HEAVY RAIN...
AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF SALEM...AND MOVING
NORTHEAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...
ARE EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3882 8570 3865 8592 3875 8617 3878 8614
3879 8609 3875 8599 3876 8592 3873 8590
3873 8587 3877 8585 3881 8581 3883 8574
3883 8572
TIME...MOT...LOC 2127Z 223DEG 28KT 3875 8598
AMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
537 PM EDT MON APR 5 2010
INZ079-092-KYZ031>033-052230-
CLARK-HENRY-JEFFERSON-OLDHAM-TRIMBLE-
537 PM EDT MON APR 5 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...NICKEL SIZE
HAIL...AND GUSTY WINDS...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF PROSPECT...AND MOVING NORTHEAST
AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...
ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE...
NEAR BEDFORD AROUND 620 PM EDT.
THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3864 8523 3859 8522 3861 8509 3858 8507
3858 8504 3856 8500 3852 8503 3852 8498
3849 8499 3847 8497 3838 8564 3847 8581
3873 8532
TIME...MOT...LOC 2137Z 240DEG 22KT 3847 8562
AMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
559 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL SOLON 38.50N 85.53W
04/05/2010 E1.00 INCH CLARK IN TRAINED SPOTTER
QUARTER SIZE HAIL COVERING THE GROUND
&&
EVENT NUMBER LMK1000179
RLThe Louisville radar (KLVX), 78 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
The hail was covering the ground.
The hail was covering the ground.
The KY State EOC reported flash flooding along Snake Lick Creek just west of state highway 27 in northern Harrison county. One family was rescued as water approached several homes in a subdivision.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227657, 227658, 227661, 227662, 227656.